Open Access
Translator Disclaimer
February, 1970 The Accuracy of Infinitely Divisible Approximations to Sums of Independent Variables with Application to Stable Laws
Virool Boonyasombut, Jesse M. Shapiro
Ann. Math. Statist. 41(1): 237-250 (February, 1970). DOI: 10.1214/aoms/1177697205


Let $\{F_n\}$ be a sequence of distribution functions defined on the real line, and suppose $\{F_n(x)\}$ converges to some limiting distribution function $F(x)$. It is of interest to investigate the error involved in using $F(x)$ as an approximation to $F_n(x)$, that is to investigate the rate of convergence of $\{F_n\}$ to $F$. This leads to the problem of finding bounds on $M_n = \sup_{-\infty<x<\infty}|F_n(x) - F(x)|$. In particular, this problem has been studied by several authors for cases where $F_n(x)$ represents the distribution function of a certain sum of independent random variables. For cases involving the classical forms of the central limit theorem Berry [1] and Esseen [3] have obtained certain bounds on $M_n$ which have been reinvestigated and improved by many authors (c.f. [4] Chapter XVI). Let $(X_{nk}), k = 1,2, \cdots, k_n; n = 1,2, \cdots$ be a system of random variables such that for each $n, X_{n1}, \cdots, X_{nk}$ are independent (we say the system is independent within each row). In [6], under suitable conditions, bounds have been obtained on $M_n$ for the case where $F_n(x)$ is the distribution function of $S_n = X_{n1}, + \cdots + X_{nk}$ and $F(x)$ is an infinitely divisible distribution. A basic assumption made in [6] was that both $X_{nk}$ and $F(x)$ have finite variances. The purpose of this study is to extend the results of [6] to include the case where neither $F(x)$ nor $X_{nk}$ need have finite variance. Our main theorem (Theorem 1) gives a bound on $M_n$ under a mild assumption on $X_{nk}$ and a certain assumption on the derivative of the infinity divisible distribution $F(x)$. It is shown in Section 4, that if $F(x)$ satisfies an additional condition which is considerably weaker than that having finite variance, then the bound obtained tends to zero as $n$ becomes infinite under necessary and sufficient conditions that $\{F_n(x)\}$ converge to $F(x)$. In Section 5 our general results are applied to the case of convergence of distribution functions of normed sums of independent identically distributed random variables to an arbitrary stable law with exponent $\alpha, 0 < \alpha < 2$.


Download Citation

Virool Boonyasombut. Jesse M. Shapiro. "The Accuracy of Infinitely Divisible Approximations to Sums of Independent Variables with Application to Stable Laws." Ann. Math. Statist. 41 (1) 237 - 250, February, 1970.


Published: February, 1970
First available in Project Euclid: 27 April 2007

zbMATH: 0219.60007
MathSciNet: MR261659
Digital Object Identifier: 10.1214/aoms/1177697205

Rights: Copyright © 1970 Institute of Mathematical Statistics


Vol.41 • No. 1 • February, 1970
Back to Top